An Interview with Dr. Jennifer Choi by Dr. Fredrick Ashbury, Chief Scientific Officer, VieCure
Research in cancer genomics has identified a number of different genes that play a role in oncogenesis and proliferation. Novel immunotherapies and targeted treatments have been approved in response to these different genes.
What dermatological toxicities should oncologists expect to see as a result of these novel agents? When might they appear during the course of immunotherapy treatment? During the course of treatment with targeted therapies?
Several dermatologic adverse events can occur from immunotherapy treatment. The most common side effects are rash (which can eczematous or lichenoid) and pruritus. Also common are vitiligo (especially among melanoma patients), new onset or exacerbation of psoriasis, blistering conditions such as autoimmune bullous pemphigoid, and new-onset keratoacathoma (squamous cell carcinoma)-like nodules. More rare side effects include life-threatening type eruptions such as Stevens-Johnson Syndrome or toxic epidermal necrolysis, other eruptions such as sarcoidosis, and other autoimmune-type eruptions such as scleroderma and sub acute lupus erythematosus.
Rash and pruritus onset can typically occur after the 2nd or 3rd cycle of immunotherapy, although they may occur even one year into immunotherapy treatment or after immunotherapy has stopped. Other side effects may occur several weeks to months after starting immunotherapy. Targeted therapies produce cutaneous side effects depending on the specific agent used. Common side effects EGFR inhibitors, for example, are papulopustular eruption, most commonly affecting the scalp, face, chest, and upper back; xerosis of the skin and associated pruritus; fissures; and paronychia. Common side effects due to multikinase inhibitors, including targets against VEGF receptors, include inflammation and callus-formation of the palms and soles, called hand-foot skin reaction, as well as xerosis and associated pruritus. Skin toxicities from targeted therapies tend to occur several weeks after treatment starts, though in some cases, they may occur even within the first week.
In what ways are the behaviors of these skin toxicities similar to what patients experience when treated with standard chemotherapy agents? How are they different?
The most common side effect that occurs from standard chemotherapy agents is a condition called toxic erythema of chemotherapy (TEC). TEC is a non-allergic, non-specific inflammatory type of reaction, most commonly occurring with cytotoxic chemotherapies. With TEC, patients usually develop erythematous patches in the skin folds (e.g., axillae and inguinal folds), on palms and soles, and on elbows, knees, and ears. In severe cases, TEC can involve large body surface areas and be associated with erosions or bullae formation. Hand-foot syndrome (HFS), in which there is inflammation, erythema, and tenderness of the palms and soles, as well as sometimes on the dorsal surfaces of the hands and feet, is a form of TEC.
Hand-foot skin reaction (HFSR) that occurs secondary to multikinase targeted inhibitors is similar to HFS in that erythema, inflammation, and tenderness can occur on the palms and soles. But in HFSR, the callus formation over points of pressure and friction is unique and not seen in HFS. The side effects secondary to immunotherapy and other targeted therapies described above do not tend to occur with cytotoxic chemotherapies.
Supportive care is essential to help patients deal with the symptoms and side effects of cancer and cancer therapies in order to help patients continue their treatment to optimize success. Do we treat the skin toxicities produced by these novel agents using the same supportive care strategies we have now, or do we need different tools?
The most common oncology skin toxicity focused supportive care strategies tend to be gentle skin care, as well as topical or systemic steroids. Understanding the etiology of the cutaneous side effects that are observed secondary to immunotherapy and targeted therapies enables more sophisticated side effect management. For example, pruritus secondary to immunotherapy is not believed to be histamine-based. Therefore, antihistamines conventionally used to manage this pruritus tend to be ineffective, especially in severe cases. Instead, GABA agonists, such as gabapentin and pregabalin, have shown better results.
In addition, case reports show successful use of dupilumab, an IL-4 receptor antagonist, for the management of immunotherapy- induced pruritus. Similarly, for immunotherapy-induced psoriasiform eruptions, instead of using just systemic corticosteroids, there have been successful cases of using biologicals, such as IL-12/23 and IL-17 inhibitors, for the clearance of severe psoriasis secondary to immunotherapy. For targeted therapy-induced side effects, the prophylactic use of oral antibiotics, such as doxycycline, for the prevention of EGFR inhibitor-induced papulopustular eruption, has been well-documented. Interestingly, there are more clinical trials investigating other non-steroid and non-antibiotic agents that may successfully treat or prevent EGFR inhibitor-induced papulopustular eruption. The same is true for VEGF receptor-induced HSFR. Currently, the
mainstay of treatment is topical emollients and topical steroids. Clinical trials that are investigating the use of novel topical agents to treat or prevent this side effect, which can very significantly impact quality of life and frequently leads to decrease in dosage or discontinuation of the cancer treatment if not treated adequately.
How do we need to modify our thinking about what supportive care is required to address the skin toxicities we see as a result of these novel therapies? What advice would you give to oncologists to ensure: a) appropriate screening for these skin toxicities is performed; and b) appropriate supportive care is provided?
We need better understanding of the skin toxicities that we see as a result of immunotherapy and targeted agents. More is to be discovered in terms of prevention and management of these side effects. Simply thinking that stopping the cancer treatment, decreasing the dose, or using steroids to manage the side effects is not the answer. Oncologists should ask all patients if they have any preexisting skin conditions, such as psoriasis, atopic dermatitis, or autoimmune conditions like bullous pemphigoid or lupus erythematosus, prior to initiating cancer treatment. In such cases, it would be beneficial to have the patients see a dermatologist as soon as possible to ensure that management of their skin conditions is optimized and to be followed closely in case these skin conditions flare during treatment. Patients also benefit from standardized skincare protocols that include gentle skincare from the very start of their cancer treatment. Use of fragrance-free cleansers, detergents, and emollients can actually partly prevent side effects such as xerosis and skin irritation, which is very frequent secondary to cancer treatment. The regular use of sunscreen (preferably mineral-based like zinc oxide or titanium dioxide compared to chemical sunscreens like avobenzone) is also recommended. When a cutaneous side effect occurs, utilizing NCCN or ASCO consensus guidelines for management can be very helpful. The most helpful, however, is having a close relationship with a dermatologist who can be contacted right away to participate in the management of the side effect. Collaboration with a dermatologist has been shown to lead to a lower rate of cancer therapy discontinuation and a higher rate of side effect resolution.
Jennifer Choi, MD
Chief of Oncodermatology
Robert H. Laurie Comprehensive Cancer Center
Associate Professor of Dermatology,
Feinberg School of Medicine, Northwestern University